Hail, Otoe
- When
- July 8, 7:10 AM CST
- Where
- Otoe County, 3 mi N of Unadilla
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.723, -96.270
Nickel to quarter-size hail was reported by a spotter 3 miles north of Unadilla.
A complex which moved down the Missouri River during the predawn hours of July 8th spread an outflow boundary into southeast Nebraska. A few severe thunderstorms developed on this boundary during the mid to late morning hours before the complex moved into Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A complex which moved down the Missouri River during the predawn hours of July 8th spread an outflow boundary into southeast Nebraska. A few severe thunderstorms developed on this boundary during the mid to late morning hours before the complex moved into Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 2:06 AM CST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 306 AM CDT WED JUL 8 2009 .DISCUSSION... THUNDERSTORM CHANCES INTO THE WEEKEND ARE THE PRIMARY FORECAST CONCERNS. MORNING THUNDERSTORM COMPLEX/LINE WAS MOVING SOUTH OF OUR CWA THIS MORNING...BUT WEAK WARM ADVECTION REGIME BEHIND THE MCS WILL CONTINUE POPPING STORMS FOR A TIME THIS MORNING. STORMS OUT WEST WILL BEAR WATCHING AS WELL FOR A MORNING MENTION IN NORTHEAST NEBRASKA. THIS ACTIVITY WAS TRIGGERED BY SHORT WAVE SHOWN ON WATER VAPOR LOOPS...BUT STORMS WILL BE MOVING INTO A MORE STABLE ENVIRONMENT WITH TIME THIS MORNING...BEHIND EARLIER MCS DIVING SOUTH. MCS WILL LAY DOWN AN OUTFLOW BOUNDARY THAT SHOULD LIFT BACK NORTH DURING THE DAY AS PRESSURES FALL IN THE HIGH PLAINS IN RESPONSE TO STRONG JET ENERGY AHEAD OF APPROACHING UPPER TROUGH. MID LEVEL TEMPERATURES WILL ALSO BE WARMING ACROSS THE PLAINS AHEAD OF THAT UPPER TROUGH...SO MOST CONVECTION SHOULD BE CAPPED THROUGH MUCH OF THE AFTERNOON. EXPECT WARM FRONT TO LIFT NORTH OF THE CWA DURING THE EVENING...WHICH SHOULD LEAVE OUR AREA DRY AFTER MIDNIGHT. WILL MAINTAIN SMALL POPS IN THE NORTH THROUGH THE AFTERNOON AND EVENING ALONG WARM FRONT AS INSTABILITY WILL BE RELATIVELY HIGH...SBCAPES OVER 2000 J/KG. GFS CAPE PROGS APPEAR WAY OVERDONE OWING TO ITS OVER-FORECASTING OF SURFACE DEW POINTS IN THE LOW TO MID 70S. MID 60S DEW POINTS SHOULD BE ALL WE CAN MUSTER FOR THE AFTERNOON. AS UPPER TROUGH TRACKS THROUGH THE NORTHERN PLAINS TONIGHT AND THURSDAY...FOCUS FOR STORMS WILL REMAIN GENERALLY NORTH AND NORTHEAST OF OUR CWA. HOWEVER...MODELS ARE COMING INTO BETTER AGREEMENT IN DRIVING A COLD FRONT INTO THE NORTHERN CWA THURSDAY MORNING...THEN INTO THE SOUTH BY THURSDAY EVENING. AT THE SAME TIME MID LEVEL TEMPERATURES WILL CLIMB INTO THE 12-14C RANGE ACROSS MUCH OF THE CWA AS MID LEVEL HEIGHTS RISE. MODELS MAY AGAIN BE WAY TOO MOIST IN THE LOW LEVELS...WITH DRIER NAM FORECASTS PAINTING A STRIPE OF MID 70S DEW POINTS AHEAD OF COLD FRONT THURSDAY AFTERNOON...THUS YIELDING SBCAPES OVER 4000 J/KG. MORE CONSERVATIVE DEW POINTS IN THE MID TO UPPER 60S WOULD STILL YIELD 2500 J/KG CAPES...BUT WARM MID LEVEL TEMPS WILL BE A PROBLEM TO OVERCOME. IF STORMS DO GET GOING...40KTS OF 0-6KM BULK SHEAR SUGGESTS SEVERE POTENTIAL. WILL CONTINUE OUR CURRENT FORECAST OF LOW CHANCE POPS THINKING CAP WILL BE HARD TO OVERCOME...BUT WILL HIGHLIGHT THE CONDITIONAL SEVERE POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK IF CAP BREAKS. FRONT WILL ONLY LIMP SOUTH DURING THE NIGHT THURSDAY...SO STORMS STILL POSSIBLE OVER OUR SOUTHERN HALF THROUGH FRIDAY MORNING. COLD FRONT SHOULD BE SOUTH OF OUR AREA ON FRIDAY AND FRIDAY NIGHT...BUT OVERRUNNING SHOWERS AND STORMS ARE STILL POSSIBLE AS A COUPLE OF SHORTWAVES ROLL THROUGH THE PLAINS IN MID LEVEL NORTHWEST FLOW REGIME. WILL KEEP SATURDAY AND SUNDAY DRY WITH SURFACE HIGH PRESSURE IN CONTROL AND MODELS NOT INDICATING ANY SIGNIFICANT SHORTWAVES ANYWHERE CLOSE TO OUR AREA. TEMPERATURES OVER THE WEEKEND SHOULD REMAIN IN THE 80S BEFORE HEIGHTS BEGIN TO BUILD BACK INTO THE REGION FOR EARLY NEXT WEEK. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 09/06Z. CONVECTION HAS MOVED THRU KOFK AND KOMA AS OF 08/07 AND BRINGING WITH IT PEAK WIND GUSTS TO 63 MPH AT 08/06 FOR KOMA. CIGS/VSBYS SHOULD REMAIN IN VFR RANGE FOR THE REMAINDER OF THE TAF CYCLE ACROSS ALL THREE TAF LOCATIONS. CONVECTION ON THE NEBRASKA SIDE OF A MCS THAT IS TRACKING ON THE IOWA SIDE OF THE MISSOURI RIVER WILL CONTINUE THROUGH DAY BREAK. AS THIS MCS MOVES EAST AND SOUTH...IT IS KICKING OUT A BOUNDARY AHEAD OF IT WHICH COULD BECOME THE FOCUS FOR ADDITIONAL THUNDERSTORMS THAT COULD REDEVELOP THIS AFTERNOON...BUT MOST LIKELY LATER THIS EVENING AND NORTH AND EAST OF THE TAF SITES. MUCH OF THE DAY SHOULD BE DRY AS MID LEVEL RIDGE BUILDS OVER THE CENTRAL PLAINS. RELATIVELY STRONG SOUTHERLY LOW LEVEL FLOW WILL CONTINUE THROUGH THE DAY...ALLOWING MOISTURE TO REMAIN IN PLACE AND THIS COUPLED WITH A VERY WEAK WARM FRONT IS PROGGED TO MOVE NORTHWARD ACROSS THE COUNTY WARNING AREA AND POSSIBLY SPARKING SOME THUNDERSTORM ACTIVITY LATER THIS AFTERNOON NEAR THE WARM FRONT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...DERGAN AVIATION...REESE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 435 AM CDT WED JUL 8 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-082345- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 435 AM CDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED MORNING THUNDERSTORMS NEAR AND EAST OF THE MISSOURI RIVER WILL PRODUCE PERIODS OF HEAVY RAIN AND SMALL HAIL. HOWEVER SEVERE STORMS ARE NOT EXPECTED. MORE THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. WHILE THE THREAT FOR SEVERE STORMS IS LOW...THERE MAY BE AN ISOLATED STORM IN NORTHEAST NEBRASKA OR WEST CENTRAL IOWA THAT COULD PRODUCE HAIL OR DAMAGING WINDS FROM LATE AFTERNOON INTO THE EVENING. THE STORMS THAT MOVE THROUGH THE AREA OVERNIGHT WILL REINFORCE A FRONTAL BOUNDARY ACROSS SOUTHEAST NEBRASKA TODAY. AS THAT FRONT MOVES NORTH DURING THE AFTERNOON AND EVENING...IT MAY TRIGGER SOME THUNDERSTORMS ALONG IT. INSTABILITY WILL REMAIN MODEST...AND WARMING TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE MAY CAP ANY DEVELOPMENT. HOWEVER IF STORMS DO DEVELOP...THERE IS A SMALL POTENTIAL FOR ISOLATED SEVERE CONDITIONS. THE STORMS SHOULD MOVE NORTH OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL SLIP SOUTH INTO EASTERN NEBRASKA AND WESTERN IOWA ON THURSDAY. INCREASING INSTABILITY AHEAD OF THE FRONT AND MODERATE SHEAR WILL BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND. HOWEVER...WARM MID LEVEL TEMPERATURES ARE EXPECTED TO SUPPRESS DEVELOPMENT FOR MUCH OF THE DAY THURSDAY...AND MAY KEEP ANY STORMS FROM FORMING. IF STORMS DO DEVELOP...EXPECT THE THREAT FOR SEVERE WEATHER TO CONTINUE THROUGH THURSDAY NIGHT AS THE FRONT SLOWLY SLIDES SOUTH. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE WEATHER FROM FRIDAY INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. DERGAN
The Omaha radar (KOAX), 67 km away, was scanning. The volume nearest the first event began at 13:08 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter-size hail was reported by a spotter 3 miles north of Unadilla.
Hail up to quarter-size fell from just northwest of Tecumseh into the Tecumseh area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170390, 170387.